Georgia, 2017Damaging Winds and Lightning Strikes in Georgia, July 6, 2017
July 6, 2017 · NWS FFC · 14 events in 10 counties and zones
S. combined with a very moist and unstable atmosphere across north Georgia to produce scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening upper-level trough over the eastern U.S. combined with a very moist and unstable atmosphere across north Georgia to produce scattered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 6:45 AM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 6, 6:45 AM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
745 AM EDT Thu Jul 6 2017
.UPDATE...
12z Aviation update below.
Baker
&&
.PREV DISCUSSION... /Issued 317 AM EDT Thu Jul 6 2017/
.SHORT TERM /Today through Friday/...
Low progression open trough to the NW is progged to get some
assistance from some longwave energy entering into the midwest today
as it comes more into phase to shift the axis farther SE tonight
into Friday. Forcing doesn't seem that impressive as the system is
rather elongated with only a weak translated sfc front, though the
environment will have a decent amount of conditional instability to
work with (on the order of 2000-2500 J/kg today and possibly a bit
higher Friday). Midlevel thermal profiles support development of
isolated strong/severe storms given enhanced updrafts, which has
been the trend here of recent days anyway. Will keep chance pops
today across northern majority and likely in the far north closest
to the forcing. Have pops with general chance transition as the
feature spreads SE into central GA by Friday afternoon. Not
confident on overall coverage and timing Friday to include any
likely mention at the moment.
Temps today for most locations in the upper 80s north to mid 90s SE
coupled with uncomfortable dewpoints in the low 70s will result in
afternoon heat indices of upper 90s to low 100s. A few spots in east
central GA could flirt with the 105 mark, though should be overall
outside heat advisory criteria. Slightly cooler temps expected
Friday with frontal system and associated cloud coverage influence.
Baker
&&
.LONG TERM /Friday Night through Wednesday/...
A slow moving cold front approaches n GA Friday night and is
forecast to move to the N to central GA area on Saturday. Precip
potential should diminish Friday night but develop again on
Saturday...peaking in the afternoon for most areas.
Highest pops look to favor central GA on Sunday and Monday with
the front or surface trough stationary over the area.
With the pattern changing little...fairly typical summer pops
for showers and thunderstorms Tuesday and Wednesday with a moist
airmass over the forecast area.
Forecast temperatures are running within 1 to 3 degrees of normal.
BDL
&&
.AVIATION...
12Z Update...
VFR conditions for most locations with spotty MVFR vsbys possible
here near sunrise. Cu field expected in 4-5 kft today with
greater coverage for the northern sites, along with increasing
chance for convection as weak front/disturbance approaches from
the NW. Already have had early showers/storms just north of the
sites this morning. Have included a prob30/tempo group for -TSRA
after about 20z today near KATL (slightly earlier north). Winds a
bit greater magnitude today with strengthening gradient and
should be WSW 8-10 kts for most areas. Could see isolated showers
or a storm into the overnight but not confident enough to include
other than a return of VCSH Friday morning.
//ATL Confidence...12Z Update...
Medium to low on precip timing/coverage.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 91 72 89 71 / 20 30 40 20
Atlanta 90 73 87 72 / 30 30 40 20
Blairsville 83 67 82 66 / 60 60 40 20
Cartersville 89 71 87 71 / 40 40 40 20
Columbus 94 75 91 74 / 20 30 50 40
Gainesville 87 71 86 71 / 30 30 40 20
Macon 94 74 92 74 / 10 20 40 30
Rome 89 71 87 72 / 50 50 40 20
Peachtree City 91 72 88 71 / 20 30 50 20
Vidalia 95 76 94 76 / 20 20 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Jul 6, 3:30 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Thu Jul 6 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Thu Jul 6 2017
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms can be expected over north
and portions of central Georgia this afternoon and evening.
A few storms will be strong to severe from Atlanta to Athens and
north. The main hazards will be strong to damaging wind gusts and
frequent lightning. Locally heavy rainfall will also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rainfall as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Local storm report, Jul 6, 8:59 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
959 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG DAHLONEGA 34.53N 83.98W
07/05/2017 LUMPKIN GA EMERGENCY MNGR
SEVERAL POWER LINES ARE DOWN IN THE AREA AROUND
NIMBLEWILL CHURCH RD AND HWY 52
&&
EVENT NUMBER FFC1701003
THIEMLocal storm report, Jul 6, 9:02 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 WSW BUCKHORN TAVERN 34.51N 84.07W
07/05/2017 LUMPKIN GA EMERGENCY MNGR
POWER LINES DOWN ALONG BUCK RUN EAST
&&
EVENT NUMBER FFC1701004
THIEMLocal storm report, Jul 6, 9:07 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1007 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 3 NW TESNATEE 34.57N 83.87W
07/05/2017 LUMPKIN GA EMERGENCY MNGR
*** 1 INJ *** A MAN WAS INJURED WHEN A LARGE TREE
BRANCH FELL AT HIT HIM IN THE HEAD ALONG GRINDLE BRIDGE
RD
&&
EVENT NUMBER FFC1701005
THIEMThunderstorm Wind, Cherokee
- When
- July 6, 12:13 PM EST to 12:18 PM EST
- Where
- Cherokee County, 0.62 mi WNW of Holly Spgs
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.172, -84.510
The Cherokee County Emergency Manager reported utility lines down along the 1500 block of Marble Quarry Road in Holly Springs.
Lightning, Forsyth
- When
- July 6, 12:51 PM EST
- Where
- Forsyth County, 3.24 mi E of Cumming Mathis Arpt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.109, -84.114
The Forsyth County Emergency Manager reported a house fire started by a lightning strike on Watermill Way.
Thunderstorm Wind, Forsyth
- When
- July 6, 12:55 PM EST to 1:00 PM EST
- Where
- Forsyth County, 2.51 mi E of Coal Mtn
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.268, -84.056
The Forsyth County Emergency Manager reported power lines blown down around the intersection of Keith Bridge Road and Parks Road.
Thunderstorm Wind, Hall
- When
- July 6, 1:24 PM EST
- Where
- Hall County, 0.72 mi SW of (Gvl)gainesville Mem
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.274, -83.830
A wind gust of 60 MPH was recorded by the ASOS at the Lee Gilmer Memorial Airport in Gainesville (KGVL).
Thunderstorm Wind, Gilmer
- When
- July 6, 2:08 PM EST to 2:20 PM EST
- Where
- Gilmer County, 0.57 mi N of Ellijay Gilmer Co Ar to 2.24 mi N of Rolston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- 911 Call Center
- Coordinates
- 34.638, -84.522
The Gilmer County 911 center reported trees and power lines blown down from southwest through east of Ellijay. Locations include Snow Mountain Lane, White Path Springs Road, Roy Road at Southern Road, and Big Creek Road at Holt Bridge Road.
Thunderstorm Wind, Madison
- When
- July 6, 2:25 PM EST to 2:30 PM EST
- Where
- Madison County, 1.69 mi NNE of Diamond Hill to 2.24 mi SSW of Danielsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 34.093, -83.259
The Madison County 911 center reported trees blown down from near Moons Grove Church Road at Johnnie Chandler Road, and Colbert Grove Church Road at Highway 29. These locations are just southwest of Danielsville.
Thunderstorm Wind, Bartow
- When
- July 6, 2:35 PM EST to 2:40 PM EST
- Where
- Bartow County, 1.39 mi NE of Emerson to 1.6 mi NE of Emerson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.145, -84.734
The Bartow County Emergency Manager reported multiple trees blown down in a 100 yard wide swath between Cambridge Way and Red Top Mountain Road.
Thunderstorm Wind, Cherokee
- When
- July 6, 2:40 PM EST to 3:10 PM EST
- Where
- Cherokee County, 3.03 mi S of Waleska to 1.26 mi S of Lathemtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.276, -84.544
The Cherokee County Emergency Manager reported numerous trees and some power lines blown down from south of Waleska to Free Home. Locations include Sam Nelson Road between Nelson trail and Rampley Trail where one tree fell on a house, Reinhardt College Parkway where a tree fell on a house, Shoal Creek Road at Whispering Woods Drive, Upper Union Hill Road at Henson Way, and Wyatt Road at Smithwick Road. No injuries were reported.
Thunderstorm Wind, Cherokee
- When
- July 6, 2:50 PM EST to 2:55 PM EST
- Where
- Cherokee County, 1.18 mi SE of Victoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.138, -84.585
The Cherokee County Emergency Manager reported several trees blown down, including on onto a home, on Bells Ferry Road. No injuries were reported.
Lightning, Forsyth
- When
- July 6, 3:24 PM EST
- Where
- Forsyth County, 0.9 mi SW of Coal Mtn
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -84.110
The Forsyth County Emergency Manager reported a brush fire caused by a lightning strike near the intersection of Dahlonega Highway and Spot Road.
Thunderstorm Wind, Oglethorpe
- When
- July 6, 3:55 PM EST to 4:10 PM EST
- Where
- Oglethorpe County, 2.48 mi SE of Hutchings to 2.43 mi N of Hogan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.792, -83.102
The Oglethorpe County 911 center reported trees blown down from around the intersection of Stephens Salem road and Hugh Culbreth Road east of Stephens to east of Lexington along Frank Matthews Road.
Thunderstorm Wind, Wilkes
- When
- July 6, 4:40 PM EST to 4:45 PM EST
- Where
- Wilkes County, Danburg
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 33.870, -82.650
A report was received on social media of a tree blown down on Danburg Road near the intersection with Bradford Road.
Thunderstorm Wind, Haralson
- When
- July 6, 5:00 PM EST to 5:15 PM EST
- Where
- Haralson County, 2.56 mi SSW of Dugdown to 3.03 mi E of Latham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 33.844, -85.262
The Haralson County 911 center reported several trees blown down across the northern part of the county from northwest through northeast of Buchanan. Locations include Monroe Mill Road, 5 Points Road and near the intersection of Floyd Road and Mountain View Road.
Thunderstorm Wind, Polk
- When
- July 6, 5:00 PM EST to 5:10 PM EST
- Where
- Polk County, 1.75 mi SSW of Fish to 0.43 mi ENE of Antioch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.998, -85.296
The Polk County 911 center reported trees blown down from Sam Hutchins Road southwest of Cedartown to Antioch Road at Hightower Falls Road southeast of Cedartown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
- Flooding in Virginia, July 6, 201717 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708669, 708667, 708670, 708679, 708671, 708672, 708674, 708673, 708680, 708668, 708675, 708676, 708677, 708678.